Alert archive / Michigan / River Flood Warnings in 2019

River Flood Warning 3, NWS Gaylord, MI

June 10, 2019Arenac County, Michigan

NWS Gaylord, MI issued this river flood warning at Jun 10, 2019, 10:32 AM EDT for Arenac County, Michigan. It took effect at Jun 10, 2019, 6:40 PM EDT. It was in force for 10 hr.

The area

The outline as issued.

The facts

Issued
Jun 10, 2019, 10:32 AM EDT (14:32 UTC)
In effect from
Jun 10, 2019, 6:40 PM EDT
Expired
Jun 11, 2019, 4:35 AM EDT
In force
10 hr
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Flood severity
Minor

County Arenac County, MI

The radar

The NCL Michigan radar (KAPX), 113 km from the middle of the area, began a volume at 14:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rifle River near Sterling (STRM4). The gauge peaked at 5.61 ft at Jun 11, 2019, 12:00 AM EDT.

actionminormoderate51006/1006/1106/12
Action stage
5 ft
Minor stage
6 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04142000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

676 
WGUS43 KAPX 101432
FLWAPX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Gaylord MI
1032 AM EDT Mon Jun 10 2019

...The National Weather Service in Gaylord has issued a flood warning
for the following rivers in Michigan...


  Rifle River near Sterling AFFECTING Arenac County

.Recent rainfall of 1.5 to 2.0 inches have fallen in the area. This is leading 
to a rapid rise on the Rifle River. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...


Persons in the warned areas should take steps to protect property 
from rising water levels.


The National Weather Service in Gaylord will issue another statement 
on this developing situation around 800 pm as new information becomes 
available.


&&

MIC011-110231-
/O.NEW.KAPX.FL.W.0003.190610T2240Z-190611T1000Z/
/STRM4.1.ER.190610T2240Z.190611T0000Z.190611T0400Z.NO/
1032 AM EDT Mon Jun 10 2019

The National Weather Service in Gaylord has issued a 

* Flood Warning for 
  The Rifle River near Sterling.
* from this evening to Tuesday morning....
* At  9:30 AM Monday the stage was 4.6 feet.
* Flood stage is 6.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 6.2 feet by this evening.the river will fall below 
  flood stage by after midnight tomorrow.
* Impact...At 6.0 feet...High water begins to impact canoe livery at 
  River View Campground.

 
&& 
 
                   FLD      OBSERVED               FORECAST 7AM
LOCATION           STG    STG  DAY  TIME       Tue     Wed     Thu

Rifle River
  Sterling           6    4.6  Mon 09 AM       5.9     3.6     3.1


&&


LAT...LON 4399 8384 4407 8408 4416 8408 4416 8398
      4408 8384 4399 8379             



$$
2 follow-up statements
660 
WGUS83 KAPX 110156
FLSAPX


Flood Statement
National Weather Service Gaylord MI
956 PM EDT Mon Jun 10 2019

...The flood warning continues for the following rivers in 
Michigan...

  Rifle River near Sterling AFFECTING Arenac County

.Recent rainfall of 1.5 to 2.0 inches have fallen in the area. This is leading to a rapid rise on the Rifle River. River levels will quickly drop back below flood stage early Tuesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...

Stay tuned to NOAA Weather Radio...or local media outlets...for the 
latest information concerning this flooding situation.

The National Weather Service in Gaylord will issue another statement 
on this developing situation as new information becomes available.

&&

MIC011-111200-
/O.EXT.KAPX.FL.W.0003.000000T0000Z-190611T1200Z/
/STRM4.1.ER.190611T0600Z.190611T0600Z.190611T0600Z.NO/
956 PM EDT Mon Jun 10 2019

...Flood Warning extended until Tuesday morning...The Flood Warning 
continues for
  The Rifle River near Sterling.
* until Tuesday morning.
* At  9:30 PM Monday the stage was 5.5 feet.
* Minor flooding is forecast.
* Flood stage is 6.0 feet.
* Forecast...The river is expected to rise to near flood stage after 
  midnight tomorrow.
* Impact...At 6.0 feet...High water begins to impact canoe livery at 
  River View Campground.

 
&& 
 
                   FLD      OBSERVED               FORECAST 7AM
LOCATION           STG    STG  DAY  TIME       Tue     Wed     Thu

Rifle River
  Sterling           6    5.5  Mon 09 PM       3.6     3.0     3.0


&&


LAT...LON 4399 8384 4407 8408 4416 8408 4416 8398
      4408 8384 4399 8379             



$$
803 
WGUS83 KAPX 110835
FLSAPX


Flood Statement
National Weather Service Gaylord MI
435 AM EDT Tue Jun 11 2019

...The flood warning is cancelled for the following rivers in 
Michigan...

  Rifle River near Sterling AFFECTING Arenac County

.The Rifle River near Sterling has crested below flood stage, 
and river levels have begun to fall over the past couple of 
hours. The flood warning has thus been cancelled.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...

&&

MIC011-110905-
/O.CAN.KAPX.FL.W.0003.000000T0000Z-190611T1200Z/
/STRM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
435 AM EDT Tue Jun 11 2019

The Flood Warning is cancelled for
  The Rifle River near Sterling.
* At  3:30 AM Tuesday the stage was 5.6 feet.
* Flood stage is 6.0 feet.
* Forecast...The river crested below flood stage at 5.6 feet. The 
  river will fall to 3.6 feet by Wednesday morning.

 
&& 
 
                   FLD      OBSERVED               FORECAST 7AM
LOCATION           STG    STG  DAY  TIME       Wed     Thu     Fri

Rifle River
  Sterling           6    5.6  Tue 03 AM       3.6     3.0     3.0


&&


LAT...LON 4399 8384 4407 8408 4416 8408 4416 8398
      4408 8384 4399 8379             



$$

JZ

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this river flood warning went out at Jun 10, 10:22 AM EDT, 10 minutes earlier.

Area forecast discussion, Jun 10, 10:22 AM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1022 AM EDT Mon Jun 10 2019

.UPDATE...
Issued at 1012 AM EDT Mon Jun 10 2019

Quite the rain event unfolded overnight, with widespread amounts
in excess of an inch, with parts of eastern upper Michigan
reporting over 3 inches of rain. Pretty impressive for northern
Michigan, especially when considering this was more of a steady
rain, and not your typical convective driven heavy showers.
Airmass responsible for those rains now exiting our area as cold
front pushes into Lake Huron. Main shortwave trough running
several hours behind this front, still centered back across
Wisconsin. Secondary area of light rain/drizzle kicking off ahead
of this wave, expected to continue to pivot across the area for
the remainder of this morning, ending from west to east this
afternoon. Likely even to see some clearing develop, although the
vast majority of that will wait until this evening. Gusty
northwest winds will continue to usher in well below normal
temperatures, with highs today struggling to go much above current
readings in the 50s.

&&

.NEAR TERM...(Today through Tonight)
Issued at 300 AM EDT Mon Jun 10 2019

...Rain to taper off...
...Coastal flooding possible in nw lower MI...

High Impact Weather Potential: Heavy rain ending; non-coastal
flooding issues are unlikely. Coastal flooding is possible,
especially in nw lower MI.

The large majority of northern MI is getting a solid soaking
early this morning. Rain is somewhat sporadic for Manistee/
Benzie/Leelanau Cos, on up in far western Mackinac Co. These
locales are on the western edge of the dominant rain band over the
region. However, some smaller bands of showers are seen in WI and
western/central upper MI. Rainfall amounts have already eclipsed
an inch in some places. Precip and wind trends are the main
concerns.

A cold front is presently crossing eastern upper and n central lower
MI. This is well in advance of a vigorous, negatively-tilted
shortwave moving across the upper MS Valley. This shortwave is
helping force the post-frontal showers to our w, and will reach
northern MI this afternoon. Passage of this wave will ensure we
don't have a clean end to shower chances. Instead, we can expect a
1-2 hour relative lull before a trailing band of showers lifts
ne-ward across western/northern portions of the forecast area.
Still, expect all precip will be over in TVC/CAD/Gladwin by 2 pm,
PLN/APN by 3-4 pm, and the Sault by 6-7 pm. Clouds will be take
about 2-3 hours longer to clear out, with mostly clear skies
across the forecast area by late evening. This could be a decent
fog setup for tonight, but we look too breezy for that.

Speaking of which: breezy post-frontal nw winds will gust to 20-
30mph by this afternoon, a little more in well-exposed locales.
This and associated wave action is consistent with some coastal
flooding in Leland and other nw lower MI shoreline communities. A
coastal flood advisory remains in effect.

Temp curve is somewhat complex today. Temps will start out warmish
early this morning (especially in ne lower MI). But in general temps
will be sliding during the morning. With partial clearing, nw lower
MI in particular will see a late-day temp bump. Overall, max temps
will range from the mid/upper 50s in Chippewa Co to the mid/upper
60s south of M-72. Mins tonight will be in the 40s.

&&

.SHORT TERM...(Tuesday through Wednesday)
Issued at 300 AM EDT Mon Jun 10 2019

High Impact Weather Potential: More showers and possibly thunder
Wednesday

Details/Challenges: Toughing moves off to our east as slight ridging
tries to build in on Tuesday. With a surface high pressure pushing
through the Ohio Valley through the day we'll have generally light
westerly winds throughout the day. Temperatures rebound to near
normal on Tuesday with plenty of sun. This sun will give us a smidge
of surface based CAPE, but without any real moisture, it won't do
much besides create some fair-weather cumulus. Profiles start top-
down saturation Tuesday night ahead of a warm front attached to a
developing low in Iowa. This low strengthens as it crosses Iowa
through the night. There is a possibility of scattered showers late
Tuesday night as support from the incoming northern plains short
wave spreads over the area. Deeper moisture surges into the region
Wednesday, improving rain chances. How far north the warm front gets
is in question, as is the strength and track of the low. As of now
most guidance keeps the low to our south, although some do try to
bring it right over our CWA. Regardless of exact solution that comes
to fruition we'll likely have rain lingering through Wednesday and
into Wednesday night. Thunder will be possible at times given a
couple hundred Joules of CAPE, decent lift ahead of the
shortwave, and some very weak shear.

.LONG TERM...(Wednesday night through Sunday)
Issued at 300 AM EDT Mon Jun 10 2019

High Impact Weather Potential: Minimal

Primary Forecast Concerns/Challenges: Multiple rain chances

General troughing and an associated cold pool exist over the region
to end the week, and rounds of waves passing overhead will generate
multiple chances for soaking rains. Models differ a lot of strength
& placement of individual waves from Thursday onward. There is
enough uncertainty in guidance that keeping slight chance pops in
for the weekend makes sense. Although it looks like there will be
plenty of shower chances Thursday through the weekend, no full day
looks like a complete washout. Temperatures overall remain on the
mild side with that aformentioned general troughiness. Thursday
looks like the coolest day with H850 temperatures between 0 and 3
deg C swinging over the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 725 AM EDT Mon Jun 10 2019

Improving conditions today.

A cold front will gradually cross ne lower MI this morning, and
continue off to the east. IFR to LIFR conditions are most common
in stratus/fog/rain, though MVFR conditions are seen in spots.
Another band of showers will work from ne WI later this
morning/midday. After that, precip will end, and cigs/vsbys will
improve. MBL/TVC will be VFR by mid-afternoon, PLN/APN will take
a bit longer.

Nw winds will be gusty today, then diminish tonight.

&&

.MARINE...
Issued at 300 AM EDT Mon Jun 10 2019

Gusty nw winds ramp up today, as a cold front exits the area.
Advisory-level winds/waves are expected on all waters. Would not
preclude a stray gale-force gust this afternoon and evening,
especially near Presque Isle Lt on Lake Huron. High pressure will
cross the OH Valley on Tuesday, with somewhat lighter westerly
winds.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...LAKESHORE FLOOD ADVISORY until 8 PM EDT this evening for MIZ016-
     020-021-025-026-031-099.
LH...SMALL CRAFT ADVISORY until 11 PM EDT this evening for LHZ345-
     347>349.
LM...LAKESHORE FLOOD ADVISORY until 8 PM EDT this evening for LMZ346.
     SMALL CRAFT ADVISORY until 11 PM EDT this evening for LMZ323-341-
     342-344>346.
LS...SMALL CRAFT ADVISORY until 11 PM EDT this evening for LSZ321-322.
&&

UPDATE...MB
NEAR TERM...JZ
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...JZ
MARINE...JZ
Hazardous weather outlook, Jun 10, 10:26 AM EDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1026 AM EDT Mon Jun 10 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036-
041-042-086>088-095>099-111200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet-
Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix-
1026 AM EDT Mon Jun 10 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Through tonight.

Minor lakeshore flooding is expected today along the Lake
Michigan shoreline of northwest lower Michigan. Please see the
latest Lakeshore Flood Advisory for additional details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms on Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Jun 10, 8:14 AM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
814 AM EDT MON JUN 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 ESE NORTH HIGGINS LAK 44.48N 84.69W
06/10/2019  M1.07 INCH       ROSCOMMON          MI   TRAINED SPOTTER

&&

JSL
Local storm report, Jun 10, 8:17 AM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
817 AM EDT MON JUN 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 ENE CADILLAC          44.26N 85.40W
06/10/2019  M1.16 INCH       WEXFORD            MI   BROADCAST MEDIA

&&

JSL
Local storm report, Jun 10, 8:44 AM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
844 AM EDT MON JUN 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       5 E TURNER              44.13N 83.69W
06/10/2019  M1.46 INCH       ARENAC             MI   TRAINED SPOTTER

&&

JSL
Local storm report, Jun 10, 8:46 AM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
846 AM EDT MON JUN 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 AM     HEAVY RAIN       LUZERNE                 44.62N 84.27W
06/10/2019  M1.70 INCH       OSCODA             MI   TRAINED SPOTTER

&&

JSL
Local storm report, Jun 10, 8:52 AM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
852 AM EDT MON JUN 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     HEAVY RAIN       1 ENE EAST JORDAN       45.16N 85.12W
06/10/2019  M1.50 INCH       CHARLEVOIX         MI   PUBLIC

&&

JSL
Local storm report, Jun 10, 9:08 AM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
908 AM EDT MON JUN 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 AM     HEAVY RAIN       3 ESE ELMIRA            45.05N 84.79W
06/10/2019  E1.60 INCH       OTSEGO             MI   PUBLIC

&&

JSL

Nearby

River Flood Warnings in Michigan, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.